Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 128, NWS Tallahassee, FL

May 13, 2012Bay County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 13, 2012, 12:08 PM CDT for Bay County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2012, 12:08 PM CDT (17:08 UTC)
Expired
May 13, 2012, 1:00 PM CDT
In force
52 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 45 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS52 KTAE 131708
SVRTAE
FLC005-131800-
/O.NEW.KTAE.SV.W.0128.120513T1708Z-120513T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1208 PM CDT SUN MAY 13 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 100 PM CDT

* AT 1206 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES NORTH OF LYNN HAVEN TO PANAMA CITY...OR ALONG A      
  LINE EXTENDING FROM VICKSBURG TO DOWNTOWN PANAMA CITY ...AND       
  MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HILAND PARK...SPRINGFIELD...CALLAWAY AND TYNDALL AFB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3025 8576 3022 8573 3020 8573 3023 8569
      3022 8572 3027 8575 3043 8567 3035 8540
      3002 8549 3013 8569 3016 8568 3015 8570
      3014 8571 3019 8579
TIME...MOT...LOC 1708Z 292DEG 16KT 3036 8561 3021 8571

$$
1 follow-up statement
997 
WWUS52 KTAE 131726
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1226 PM CDT SUN MAY 13 2012

FLC005-131800-
/O.CON.KTAE.SV.W.0128.000000T0000Z-120513T1800Z/
BAY FL-
1226 PM CDT SUN MAY 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR CENTRAL BAY COUNTY...

AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CAMP FLOWERS TO DIREGO PARK...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PANAMA 
CITY...COLLEGE STATION...SPRINGFIELD...BAY HARBOR...BAYOU 
GEORGE...PARKER...MAJETTE...CAIRO...CALLAWAY...NIXON AND TYNDALL AFB

LAT...LON 3017 8575 3019 8572 3022 8570 3023 8569
      3023 8570 3026 8568 3037 8562 3035 8540
      3002 8549 3013 8569 3016 8568 3015 8570
      3014 8571
TIME...MOT...LOC 1726Z 292DEG 16KT 3033 8552 3018 8562

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:05 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 13, 9:05 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1005 AM EDT Sun May 13 2012

.UPDATE...Broad upper trough over the southeastern states, along
with weak low pressure across AL/MS, is providing a favorable
environment for scattered to numerous showers and thunderstorms
across the forecast area. Latest surface analysis indicates a warm
front extending from southwestern Alabama to along the Gulf coast
near Destin and Panama City. Dewpoints south of the boundary are
in the upper 60s to lower 70s, with mid 60s to the north. A large
area of light rain is currently moving through south Georgia, with
a break across SE Alabama and the Florida Big Bend. Additional
storms have been developing this morning along and south of the
warm front.

It is this area which is of most concern through the remainder of
the morning for potential severe weather. Modified 12Z KTAE
sounding suggests CAPE greater than 2000j/kg right along the coast
and offshore. Combined with low-level shear approaching 20 knots,
this is creating a favorable environment for quite a few, mostly
weak, rotating thunderstorms. In fact, a large waterspout was
observed early this morning over Choctowatchee Bay in Okaloosa
County.

Expect to continue to see these rotating cells move inland through
the remainder of the morning, with the possibity of an isolated
tornado. The primary threat should be confined to the coastal
areas of the panhandle, generally south of I-10 and west the
Apalachicola river. During the afternoon, the activity should
slowly slide to the east. However, the severe threat should lessen
as the low-level flow weakens and veers more to the southwest.

&&

.AVIATION (through 12z Monday)...Plenty of clouds and
thunderstorms are expected across the area through the next 24
hours. Expect to see prevailing VFR condtions at all terminals by
late this morning. However, thunderstorms will be in and out all
day, especially for the Florida and Alabama terminals. A few of
the thunderstorms could be strong.

&&

.MARINE...Winds and seas have stayed a little higher this morning
than was previously suggested by most model guidance. Therefore,
we initially amended the CWF to add a SCEC headline for the
morning hours around 12z. Winds and seas were nudged up a bit
during the rest of the day as southeasterly flow is expected to
remain fairly strong. Will likely keep the SCEC headline going
through the remainder of the day in the late morning CWF update.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   81  66  85  65  85 /  60  50  40  20  20
Panama City   82  69  83  67  84 /  70  50  30  20  20
Dothan        84  65  85  64  85 /  70  50  30  20  20
Albany        83  65  85  63  87 /  70  50  40  20  20
Valdosta      83  64  85  63  86 /  50  40  50  20  20
Cross City    82  64  85  64  86 /  40  40  50  20  20
Apalachicola  80  69  82  68  81 /  60  50  40  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&

Camp/Lamers/Gould
Hazardous weather outlook, May 13, 1:45 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 AM EDT SUN MAY 13 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-141200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
245 AM EDT SUN MAY 13 2012 /145 AM CDT SUN MAY 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS MOST OF THE AREA
TODAY. ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING...BUT THE
THREAT OF SEVERE STORMS IS LIKELY TO DIMINISH IN THE AFTERNOON AS
A WARM FRONT MOVES NORTH AWAY FROM THE REGION. POCKETS OF HEAVY
RAIN ARE ALSO POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY
BEFORE DRIER AIR STARTS TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS STILL POSSIBLE THIS MORNING. SPOTTERS SHOULD
MONITOR THE LATEST WEATHER INFORMATION...AND BE CONSIDERED
ACTIVATED IF A HAZARDOUS WEATHER WATCH OR WARNING IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, May 13, 8:51 AM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
951 AM EDT SUN MAY 13 2012

FLZ008-108-131430-
CENTRAL WALTON FL-SOUTH WALTON FL-
851 AM CDT SUN MAY 13 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL AND
SOUTHERN WALTON COUNTY IN THE FLORIDA PANHANDLE...

* UNTIL 930 AM CDT

AT 847 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SANTA ROSA BEACH...MOVING NORTHEAST AT 10 MPH.

PEOPLE IN SOUTHERN WALTON COUNTY...INCLUDING THE CITY OF SANTA ROSA
BEACH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

UP TO NICKEL SIZE HAIL...AND WINDS UP TO 40 TO 50 MPH ARE EXPECTED
WITH THIS STORM.

THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3043 8623 3040 8619 3044 8617 3046 8621
      3053 8617 3042 8604 3039 8613 3041 8613
      3043 8617 3041 8618 3038 8615 3036 8620
      3040 8626
TIME...MOT...LOC 1350Z 227DEG 9KT 3039 8621

17-GOULD
Local storm report, May 13, 11:12 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1212 PM EDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     FUNNEL CLOUD     2 WNW INLET BEACH       30.29N 86.04W
05/13/2012                   WALTON             FL   BROADCAST MEDIA

            RAPIDLY ROTATING WALL CLOUD OBSERVED WITH A POSSIBLE
            BRIEF OR RAIN WRAPPED FUNNEL.

&&

08-LAMERS
Special weather statement, May 13, 11:20 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1220 PM EDT SUN MAY 13 2012

FLZ008-010-012-108-112-131715-
INLAND BAY FL-CENTRAL WALTON FL-SOUTH WALTON FL-COASTAL BAY
FL-WASHINGTON FL-
1120 AM CDT SUN MAY 13 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY...WALTON AND
SOUTHERN WASHINGTON COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 1215 PM CDT

AT 1115 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 11 MILES NORTHWEST OF PANAMA CITY BEACH...OR NEAR
LAIRD...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN SOUTHEASTERN WALTON...SOUTHWESTERN WASHINGTON AND WESTERN
BAY COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3047 8592 3050 8592 3052 8590 3056 8583
      3049 8563 3028 8587 3034 8602
TIME...MOT...LOC 1619Z 219DEG 12KT 3035 8594

17-GOULD
Special weather statement, May 13, 11:47 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1247 PM EDT SUN MAY 13 2012

FLZ112-131745-
COASTAL BAY FL-
1147 AM CDT SUN MAY 13 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN BAY
COUNTY IN THE FLORIDA PANHANDLE...

* UNTIL 1245 PM CDT

AT 1143 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES NORTH OF PANAMA CITY BEACH...OR NEAR WEST BAY...
MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN CENTRAL BAY COUNTY...INCLUDING THE CITIES OF PANAMA CITY
BEACH...LYNN HAVEN...PANAMA CITY AND HILAND PARK...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3024 8592 3036 8578 3029 8566 3030 8565
      3029 8566 3024 8556 3011 8568 3012 8570
      3016 8568 3015 8570 3013 8572
TIME...MOT...LOC 1646Z 298DEG 12KT 3028 8583

17-GOULD
Local storm report, May 13, 11:56 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1256 PM EDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     TSTM WND GST     11 NNE PANAMA CITY BEAC 30.36N 85.80W
05/13/2012  M46 MPH          BAY                FL   ASOS

            MEASURED AT NW FLORIDA BEACHES INTL AIRPORT ASOS...KECP.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:56 AM CDTTornado WarningTAEWashington34 min
May 13, 4:29 AM CDTTornado WarningTAEJackson, Washington31 min
May 13, 6:46 AM CDTSpecial Marine WarningTAE59 min
May 13, 7:05 AM CDTSpecial Marine WarningTAE55 min
May 13, 7:44 AM CDTSpecial Marine WarningTAE61 min
May 13, 8:02 AM CDTSpecial Marine WarningTAE28 min
May 13, 8:14 AM CDTSpecial Marine WarningTAE61 min
May 13, 8:34 AM CDTSpecial Marine WarningTAE56 min
May 13, 8:51 AM CDTSpecial Weather StatementTAEWalton39 min
May 13, 9:08 AM CDTSpecial Marine WarningTAE52 min
May 13, 9:23 AM CDTTornado WarningTAEWalton32 min
May 13, 9:31 AM CDTSpecial Marine WarningTAE59 min
May 13, 10:00 AM CDTSpecial Marine WarningTAE30 min
May 13, 10:52 AM CDTTornado WarningTAEWalton6 min
May 13, 10:56 AM CDTTornado WarningTAEWalton, Washington12 min
May 13, 10:56 AM CDTTornado WarningTAEBay, Walton14 min
May 13, 11:20 AM CDTSpecial Weather StatementTAEWashington55 min
May 13, 11:47 AM CDTSpecial Weather StatementTAEBay58 min
May 13, 11:52 AM CDTSpecial Marine WarningTAE53 min
May 13, 12:38 PM CDTSpecial Marine WarningTAE67 min
May 13, 12:50 PM CDTSpecial Weather StatementTAECalhoun40 min
May 13, 1:04 PM CDTAreal Flood AdvisoryTAEBay116 min
May 13, 1:23 PM CDTSpecial Weather StatementTAEGulf52 min
May 13, 1:29 PM CDTSpecial Weather StatementTAEGulf31 min
May 13, 2:29 PM CDTSpecial Weather StatementTAELeon31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.